New York, 2011

Winter Weather in New York, February 5 to 6, 2011

February 5 to 6, 2011 · NWS ALY · 24 events in 24 counties and zones

Low pressure tracked from the eastern Gulf Coast toward the mid Atlantic Coast Friday February 4th, then from the mid Atlantic Coast toward the New York City area during Saturday February 5th. This low, in combination with a weaker surface low tracking northeast from the Tennessee Valley produced a swath of mixed precipitation across much of eastern New York during Saturday.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Low pressure tracked from the eastern Gulf Coast toward the mid Atlantic Coast Friday February 4th, then from the mid Atlantic Coast toward the New York City area during Saturday February 5th. This low, in combination with a weaker surface low tracking northeast from the Tennessee Valley produced a swath of mixed precipitation across much of eastern New York during Saturday.

A mix of snow and sleet developed late Saturday morning across the southeast Catskills, before changing to mainly freezing rain and sleet by late afternoon.

Across the greater Capital District, the Mohawk Valley region, the Lake George Saratoga region and the southern Adirondacks, a mix of snow, sleet and freezing rain developed by early afternoon, and continued into Saturday evening. The precipitation became mainly freezing rain and sleet across the Capital District, with a mix of snow, sleet and freezing rain persisting further north.

The precipitation changed back to snow across much of the region before ending late Saturday night.

Snow and sleet amounts generally remained under one inch across the immediate Capital District southward, but increased rapidly further north and west, with 1 to 3 inches across northern portions of the Capital Region, and 3 to 6 inches across much of the eastern and central Mohawk River Valley, the Lake George region, and southern Adirondacks. In addition, ice accretion of between one and two tenths of an inch occurred in many areas of eastern New York during Saturday afternoon and evening.

Furthermore, a line of thunderstorms accompanied by frequent cloud to ground lightning and small hail moved across eastern New York from the Saratoga region southward into the mid Hudson Valley during Saturday evening, with pea to dime size hail reported in many areas while freezing rain also occurred.

The wintry mix created treacherous travel conditions across much of east central New York Saturday afternoon and evening, with numerous traffic accidents reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 5, 1:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 5, 1:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
114 PM EST SAT FEB 5 2011

.SYNOPSIS...
A COMPLEX WINTER STORM WILL TRACK ACROSS THE REGION TODAY AND
TONIGHT WITH A VARIETY OF WINTRY PRECIPITATION. THIS STORM WILL
EXIT THE REGION ON SUNDAY WITH A BRISK WESTERLY FLOW IN ITS WAKE.
A FAST MOVING CLIPPER IS EXPECTED TO IMPACT THE REGION FOR EARLY
NEXT WEEK WITH ADDITIONAL SNOWFALL EXPECTED.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT 1 PM...MSAS STILL INDICATING TWO AREAS OF LOW PRESSURE WITH ONE
OVER DELMARVA AND A SECOND AREA BACK ACROSS NRN WVA WITH BOTH
LIFTING NORTHEAST. AREA OF MIXED PCPN HAS FILLED BACK IN WITH NORTHERN
EDGE OF PCPN SHIELD HAVING REACHED THE MOHAWK VALLEY AND GREATER
CAPITAL DISTRICT IN NY AS WELL AS THE SRN VT BORDER WITH MA. RUC13
AND HRRR COL MAX REFLECTIVITY CONTINUE TO MATCH UP VERY NICELY
WITH THE PROGRESSION OF THESE FEATURES AND INDICATE THAT HEAVIEST
PCPN WILL FALL FROM MID AFTERNOON THROUGH THIS EVENING ACROSS THE
WESTERN AND SOUTHERN ADIRONDACKS AS WELL AS SOUTHERN VERMONT AND
THESE ARE THE AREAS WHERE WE HAVE A WINTER STORM WARNING ALREADY
IN EFFECT. THIS IS ALSO THE AREA WHERE STRONG FRONTOGENESIS IS
EXPECTED TO OCCUR BTWN H10 AND H7 FROM LATE THIS AFTERNOON THROUGH
THIS EVENING. THE HIGHER TERRAIN IN THE WESTERN AND SOUTHERN
ADIRONDACKS AS WELL AS THE HIGHER TERRAIN IN THE SOUTHERN GREEN
MOUNTAINS CAN EXPECT THE GREATEST SNOW AND SLEET ACCUMULATIONS
WITH GENERALLY 5 TO 10 INCHES...HOWEVER EVEN IN THESE AREAS SOME
ICE ACCRETION IS POSSIBLE GENERALLY A TENTH TO TWO TENTHS. ACROSS
THE REMAINDER OF THE FA...AFTER AN INITIAL QUICK BURST OF PCPN
THROUGH MID AFTERNOON THE PCPN THEN BECOMES MORE SHOWERY IN NATURE
FROM LATE AFTERNOON THROUGH THE OVERNIGHT PERIOD AND WILL CONTINUE
WITH A WINTER WEATHER ADVISORY AS NOT MUCH SNOW AND SLEET EXPECTED
IN THESE AREAS...1 TO PERHAPS 3 INCHES TOTALS...BUT A TENTH TO A
QUARTER OF AN INCH OF ICE IS POSSIBLE. AS FOR PTYPES IN THE
FORECAST GRIDS HAVE CONTINUED TO USE THE PTYPE FROM THICKNESS TOOL
CLOSELY FOLLOWING THE RUC WITH A TRANSITION TO THE NE HIRESWRF
LATER TONIGHT WHICH SEEMED TO HANDLE THE SURGE OF COLD AIR BETTER
AS THE COLD AIR FUNNELS INTO THE FA ON THE BACKSIDE OF THE STORM.
UPDATED ALL GRIDS THROUGH THE OVERNIGHT PERIOD.

AT 10 AM...MSAS HAD TWO AREAS OF LOW PRESSURE...ONE JUST EAST OF
DELMARVA AND ANOTHER DOUBLE BARREL SYSTEM BACK ACROSS THE SOUTHERN
OHIO VALLEY AND NORTHERN TENNESSEE VALLEY. AREA OF MIXED PCPN
IMPACTING SOUTHEAST PORTION OF FA IS ASSOCIATED WITH THE COASTAL
LOW AND RUC13 AND HRRR COL MAX REFLECTIVITY SEEM TO HAVE A GOOD
HANDLE ON THE SCENARIO THAT IS EXPECTED TO OCCUR WITH THESE TWO
SYSTEMS. THE AREA OF MIXED PCPN WILL REMAIN SOUTH OF THE GREATER
CAPITAL DISTRICT AND SOUTHERN VERMONT AND TAPER OFF ACROSS THE
SOUTHEAST PORTION OF FA DURING THE NEXT SEVERAL HOURS WITH A LULL
FOR SEVERAL HOURS BEFORE THE SECOND SURGE OF PCPN ARRIVES. WHILE
SOUTHERN AREAS LIKELY TO SEE PCPN PICK UP AGAIN WITH THIS SECOND
SURGE...IT WILL BE THE NORTHERN STREAM ENERGY WHICH WILL TAKE THE
HEAVIEST PCPN ACROSS THE WESTERN AND SOUTHERN ADIRONDACKS AND
SOUTHERN VERMONT FROM LATE THIS AFTERNOON THROUGH THIS EVENING.
THIS IS THE AREA WHERE THE BEST H10-H7 FRONTOGENESIS IS EXPECTED
TO OCCUR FROM LATE THIS AFTERNOON THROUGH THIS EVENING. FOR THE
FORECAST UPDATE...UPDATED ALL GRIDS THROUGH THIS EVENING AND
CLOSELY FOLLOWED RUC FOR POPS...QPF AND WX GRIDS.

AS OF 545 AM...SEEMS THE RUC/HRRR IS DOING RATHER WELL WITH UPSTREAM
INCREASE IN RADAR REFLECTIVITIES.  THE HIGHER REFLECTIVITIES ARE
OCCURRING IN BETWEEN SURFACE OBSERVATIONS...HOWEVER...GROWING
CONFIDENCE THAT THE LEADING EDGE OF SNOW IS FAST APPROACHING OUR
SOUTHERN COUNTIES.  SO...HAVE INCREASED POPS FOR THE PORTIONS OF THE
CATSKILLS AND MID HUDSON VALLEY.  MODIFIED TEMPS/DEWPTS PER
OBSERVATIONS AND NO OTHER CHANGES AT THIS TIME.

WITH THE ARRIVAL OF THE 06Z DATA...POTENTIAL FOR THE DRY SLOT INTO
TONIGHT FOR PORTIONS OF THE CATSKILLS...MID HUDSON VALLEY...NW CT
AND PERHAPS NOW INTO SOUTHERN VT.  THIS TOO SUPPORTS THE NOTION OF
MORE WARMER AIR ADVECTING INTO AT LEAST THE SOUTHERN 1/2 OF THE
CWA.  THIS WOULD SHIFT THE FZRA POTENTIAL A LITTLE FURTHER NORTH
WITH STILL ACCUMULATING SNOWFALL FOR THE DACKS.  QUESTION IS FOR
SOUTHERN VT IF THIS WARMER AIR ADVECTS IN BUT OVER-RUNS THE SHALLOW
COLD AIR IN PLACE FOR MORE ICING. A LITTLE MORE CONFIDENCE THAT
ICING IS DIMINISHING FOR THE MID HUDSON VALLEY AND NW CT.  AT THIS
TIME...WE WILL LEAVE HEADLINES IN PLACE.

PREV DISCUSSION...
COMPLEX STORM SYSTEM AND ASSOCIATED THERMAL PROFILES TO IMPACT
THE REGION DURING THIS NEAR TERM. FIRST...AN EXTENDED THANKS TO
NEIGHBORING OFFICES FOR EXCELLENT COLLABORATION THIS SATURDAY
MORNING.

TO START...WE WILL UPGRADE OUR NORTHERN 1/3RD OF THE CWA INTO
WINTER STORM WARNINGS FOR MAINLY SNOW...WITH THE REMAINDER OF THE
CWA INTO WINTER WEATHER ADVISORIES.

THIS MORNINGS H20 VAPOR LOOP REVEALS A COMPACT AND RATHER STRONG
CLOSED UPPER LOW TRACKING NORTHEAST ACROSS THE MID MISSISSIPPI
RIVER VALLEY THIS EARLY SATURDAY MORNING. MEANWHILE...ANOTHER
SHORT WAVE TROUGH WAS BECOMING ELONGATED WITHIN THE CONFLUENT FLOW
ACROSS THE GREAT LAKES REGION INTO NEW ENGLAND. POTENT 130KT UPPER
JET WAS QUICKLY TRACKING NORTHEAST FROM THE TENNESSEE VALLEY WHICH
WILL PLACE OUR REGION INTO FAVORABLE DYNAMICS LATER TODAY INTO
TONIGHT. UPSTREAM RADAR MOSAIC SUPPORTS A RAPID INCREASE IN
REFLECTIVITIES ACROSS PA /MAINLY MID LEVEL ECHOES AT THE MOMENT
WITH INCREASED ACCAS PER IR SATELLITE IMAGERY/ PER THIS
AFOREMENTIONED JET ALONG WITH TWO OTHER AREAS OF PRECIP. ONE AREA
WAS ASSOCIATED WITH THE UPPER LOW AND DEVELOPING DEFORMATION ZONE
ACROSS THE OHIO RIVER VALLEY AND WITHIN THE DEVELOPING WARM
SECTOR/LOW LEVEL JET ACROSS THE MIDDLE ATLANTIC STATES.

UP TO NOW...NCEP MODEL SUITE HAD SUGGESTED THIS STORM WOULD TRACK
SOUTH AND EAST OF THE REGION WITH JUST A FEW EARLIER ENSEMBLE
MEMBERS TRACKING THIS FAR WEST. WITH THE LATEST 00Z RUNS AND
SUPPORT FROM THE 06Z NAM...SEEMS THIS LOW WILL TRACK FURTHER WEST
AND THE UPPER LOW TO REMAIN RATHER STRONG AS IT TRANSVERSES THE
AREA THIS EVENING. PRECEDING THIS STORM...A HEALTHY AREA OF WARM
ADVECTION AND ISENTROPIC LIFT WILL ENCOMPASS THE REGION FROM SOUTH
TO NORTH THROUGH THIS MORNING PER THE RADAR MOSAIC UPSTREAM AND
THE LATEST RUC13/HRRR EXPERIMENTAL REFLECTIVITY FORECASTS.
FORECAST SOUNDINGS SUGGEST MAINLY SNOW WITH THE ONSET AS WET BULB
EFFECT TAKES SHAPE. HOWEVER...WITH THE WARM ADVECTION
CONTINUING AND BOUNDARY LAYER WARMING...WE WILL A TRANSITION
TOWARD A WINTRY MIXTURE OF SN/IP AND POCKETS OF FZRA THROUGH THE
AFTERNOON HOURS. THE EXCEPTION TO THIS WOULD BE OUR
DACKS...NORTHERN WASHINGTON COUNTY AND PORTIONS OF THE SOUTHERN
GREENS WITH MAINLY SNOW.

WITH CONTINUED BOUNDARY LAYER WARMING AND RISING TEMPS
ALOFT...SEEMS A TRANSITION TO PLAIN RAIN COULD OCCUR FOR THE MID
HUDSON VALLEY AND PORTIONS OF LITCHFIELD COUNTY LATER IN THE
AFTERNOON HOURS. THE RAIN/SNOW LINE MAY LINE UP ACROSS THE MOHAWK
RIVER AND INTO THE UPPER HUDSON RIVER VALLEY PER THICKNESS AND
TOP-DOWN WX TECHNIQUE. SO IN-BETWEEN IS WHERE THE FORECAST IS VERY
COMPLEX WITH A VARIETY OF WINTRY PRECIP TYPES. AT THIS
TIME...SEEMS THE BEST CHANCE FOR ACCUMULATING ICE ACCRETION
WOULD OCCUR WITHIN THE MOHAWK VALLEY...SARATOGA REGION INTO
PORTIONS OF THE GREENS.

QPF ALONG WITH HPC-WWD COLLABORATION...THE DACKS INTO NORTHERN
WASHINGTON COUNTY HAVE THE HIGHEST CHANCE FOR WARNING LEVEL
SNOWFALL. THIS WILL ESPECIALLY BE TRUE IF THE DEFORMATION AXIS
SLIDES ACROSS THIS REGION TONIGHT WITH ENHANCED BANDED PRECIP. THE
COMPLEX THERMAL PROFILES WILL CONTINUE THROUGH THIS EVENING AS
THIS STORM MOVES ACROSS THE HEART OF THE CWA WITH EVEN THE CHANCE
FOR THE DRY SLOT MOVING ACROSS THE CATSKILLS...NW CT INTO PORTIONS
OF THE BERKS. IN FACT...SPC HAS PLACED THE GENERAL THUNDER-LINE
THROUGH THE SOUTHERN 1/2 OF THE CWA. A CLOSER EXAMINATION OF THOSE
MID LEVEL LAPSE RATES AND SHOWALTERS...THE THUNDER CHANCE SEEMS
TO BE JUST SOUTH AND EAST OF THE CAPITAL DISTRICT WHERE LAPSE RATE
IS AROUND 6 C/KM AND SHOWALTERS NEAR 0C . WILL NOT INCLUDE THE
MENTION OF THUNDER AT THIS TIME BUT SOMETHING TO WATCH CLOSELY.

COLD ADVECTION ALONG WITH LOWERING SURFACE PRESSURE COMMENCES
OVERNIGHT WITH ALL WINTRY MIXTURE REVERTING BACK TO SNOW WITH
ADDITIONAL LIGHT ACCUMULATIONS. COULD SEE A BRIEF PERIOD OF
MODERATE-HEAVY SNOW WITH INCREASED UPSLOPE CONDITIONS FOR THE
GREENS AND NORTHERN BERKS.

HAVE FOLLOWED A BLEND OF MOS GUIDANCE AND LAV/LAMP FOR HOURLY
TEMPS.

&&

.SHORT TERM /SUNDAY/...
AS THIS STORM DEPARTS...IT CONTINUES TO DEEPEN WITH TIGHTENING
PRESSURE GRADIENT ACROSS THE REGION. WING GUSTS TO AROUND 20KTS
ARE EXPECTED. LAKE ONTARIO RESPONSE IS EXPECTED...BUT INLAND
EXTENT REMAINS IN QUESTION AS INCREASING ANTICYCLONIC FLOW
COMMENCES. FOR NOW...LOW CHANCE POPS FOR SNOW SHOWERS/FLURRIES
DOWNWIND OF LAKE ONTARIO AND FOR FAVORABLE UPSLOPE CONDITIONS OF
THE DACKS INTO THE SOUTHERN GREENS AND NORTHERN BERKS.

BASED ON MIXING LAYER HEIGHTS AOA 900MB...HIGH TEMPERATURES ON
SUNDAY SHOULD ACHIEVE MID 30S FOR THE HUDSON RIVER VALLEY...NW CT
AND SOUTHERN BERKS WITH UPPER 20S TO LOWER 30S ELSEWHERE /CLOSER
TO THE MAV NUMBERS/.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE NEXT IN A SERIES OF DISTURBANCES WILL APPROACH FROM THE
WESTERN GREAT LAKES AREA ON SUNDAY NIGHT AND MOVE ACROSS THE
REGION MONDAY. SKIES WILL CLOUD UP SUNDAY EVENING WITH LOWS
SUNDAY NIGHT FROM THE SINGLE DIGITS IN THE ADIRONDACKS TO
THE UPPER TEENS IN THE LOWER HUDSON VALLEY...WITH A CHANCE
OF SNOW IN THE WESTERN ZONES. THE CHANCE OF SNOW WILL INCREASE
AND SPREAD EASTWARD MONDAY AND AS WARM AIR GETS DRAWN INTO THE
SYSTEM FROM THE SOUTHWEST WE WILL BE LOOKING AT THE SNOW MIXING
WITH AND CHANGING TO RAIN MONDAY AFTERNOON OVER MUCH OF THE
REGION. IT SHOULD STAY ALL SNOW OVER THE ADIRONDACKS AND THE
HIGHER ELEVATIONS OF SOUTHERN VERMONT. AS IT COOLS LATE MONDAY
AFTERNOON AND MONDAY EVENING THE RAIN AND MIX WILL CHANGE BACK
TO ALL SNOW. THE SYSTEM MOVES INTO NEW ENGLAND MONDAY NIGHT
AND INTO THE MARITIMES ON TUESDAY. A TIGHT GRADIENT WILL RESULT
IN STRONG WEST NORTHWESTERLY WINDS WHICH WILL BRING ARCTIC AIR
INTO THE REGION TUESDAY AND WITH IT THE LIKELIHOOD OF LAKE EFFECT
SNOW DOWN MUCH OF THE MOHAWK VALLEY WITH CHANCE POPS IN THE
CAPITAL DISTRICT...CATSKILLS...AND NORTHERN BERKSHIRES AND
LIKELY POPS IN THE MOHAWK VALLEY. HIGHS WILL RANGE FROM THE
UPPER TEENS ACROSS THE HIGHER TERRAIN TO THE LOW 30S IN THE
HUDSON VALLEY SOUTH OF ALBANY. THE LAKE EFFECT WILL DIMINISH
SOME TUESDAY NIGHT WITH DRY WEATHER ACROSS MOST OF THE REGION
AND SOME PARTIAL CLEARING WITH LOWS PLUNGING TO TEN BELOW ZERO
IN THE ADIRONDACKS AND INTO THE SINGLE PLUS DIGITS IN THE HUDSON
VALLEY. THE UPPER TROF MOVING ACROSS THE REGION ON WEDNESDAY
WILL RESULT IN LOTS OF CLOUDS AND A CHANCE OF SNOW SHOWERS MOSTLY
NORTH AND WEST OF THE CAPITAL REGION. HIGHS WEDNESDAY WILL RANGE
FROM THE UPPER TEENS ACROSS THE HIGHER TERRAIN TO THE MID AND
UPPER 20S IN THE VALLEYS. ON THURSDAY A LOW GETS ORGANIZED
NEAR CAPE HATTERAS AND MOVES UP ALONG THE COAST TO EAST OF
CAPE COD BY THURSDAY EVENING AND INTO THE MARITIMES BY FRIDAY
MORNING. SOME QUESTION REMAINS HOW MUCH THIS LOW WILL AFFECT
THE REGION. IT SHOULD BE COLD ENOUGH FOR THE PRECIP TO BE ALL
SNOW AND MODELS ARE CURRENTLY KEEPING MOST OF THE PRECIP WELL
OFFSHORE. CURRENTLY INDICATE AMOUNTS ARE LESS THAN ADVISORY
CRITERIA...BUT A SHIFT IN THE TRACK OF THE LOW COULD MAKE
THINGS VERY DIFFERENT. LOWS WEDNESDAY NIGHT WILL RANGE FROM
AROUND 10 BELOW TO 10 ABOVE...WITH HIGHS THURSDAY MOSTLY IN
THE 20S. THE UPPER TROF MOVES ACROSS THE REGION ON FRIDAY
RESULTING IN LOTS OF CLOUDS ACROSS MOST OF THE REGION ALONG
WITH A CHANCE OF SNOW SHOWERS...ESPECIALLY DOWNWIND FROM
LAKE ONTARIO...AND HIGHS FROM THE SINGLE DIGITS IN THE
ADIRONDACKS AND SOUTHERN VERMONT TO THE MID 20S IN THE
LOWER HUDSON VALLEY.  ALL IN ALL...CONTINUED COLD WITH
TEMPERATURES WELL BELOW NORMAL...AND UNSETTLED WEATHER WITH
LOTS OF CLOUDS AND PERIODS OF PRECIPITATION.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A VARIETY OF P-TYPES ARE EXPECTED FOR THE HUDSON VALLEY TERMINALS
THROUGH THE EVENING HOURS. WITH WARMING AIR MOVING IN ALOFT...WILL
EXPECT A MIX OF SN/PL/FZRA TO TRANSITION TO JUST PLAIN RA AT KPOU BY
THE MID TO LATE AFTN. CONDITIONS WILL GENERALLY BE IFR...ALTHOUGH
MAY OCCASIONALLY RISE UP TO LOW END MVFR IN LIGHTER PERIODS OF
PRECIP. MEANWHILE...PRECIP HASN/T REACHED KALB YET...BUT SHOULD
WITHIN THE NEXT HOUR. WHILE IT WILL START AS SN/PL...IT SHOULD BEGIN
TO MIX WITH FZRA BY THE MID TO LATE AFTN. FLYING CONDITIONS WILL
GENERALLY BE MVFR...ALTHOUGH WILL DROP TO IFR AT TIMES...ESPECIALLY
DURING HEAVIER BURSTS AND TOWARDS THE EVENING HOURS. PRECIP WONT
REACH KGFL UNTIL MID AFTN AND SHOULD GENERALLY BE SNOW...ALTHOUGH
SOME SLEET WILL MIX IN BY EVENING. FLYING CONDITIONS THERE SHOULD
SLOWLY TREND DOWN FROM VFR TO MVFR TO EVENTUALLY IFR BY EVENING. AT
ALL SITES...A LIGHT SOUTHERLY WINDS WILL BECOME NORTHEAST AT LIGHT
SPEEDS THROUGH THE EVENING HOURS.

ALL AREAS ARE EXPECTED TO HAVE STEADY IFR CONDITIONS THIS
EVENING...BUT PRECIP WILL BEGIN TO BECOME MORE SHOWERY AND SPOTTY
TOWARDS MIDNIGHT. THIS SHOULD ALLOW FOR MVFR CONDITIONS TO
RETURN...AND THE PRECIP SHOULD TRANSITION BACK TO -SHSN AT ALL
TERMINALS. BY LATE IN THE NIGHT TOWARDS SUNRISE...VFR CONDITIONS
SHOULD RETURN FOR KALB/KPOU WITH A BRISK WESTERLY WIND WITH PRECIP
ENDING...ALTHOUGH KGFL MAY REMAIN MVFR WITH LOW CIGS REMAINING RIGHT
INTO SUNDAY MORNING.

OUTLOOK...
SUN-SUN NGT...VFR...NO SIG WX.
MON-MON NGT...MVFR-IFR...CHC -SN/-SHSN.
TUE-TUE NGT...VFR...CHC DAYTIME MVFR -SHSN KGFL
WED...VFR...SLGT CHC -SHSN.

&&

.HYDROLOGY...
THIRD WINTER/SPRING FLOOD OUTLOOK ISSUED FRIDAY MORNING
/YESTERDAY/. PLEASE SEE /ESFALY/ FOR FURTHER DETAILS.

MOST RIVER GAGES ARE CONTINUING TO SHOW ICE EFFECTS. RIVER ICE WILL
CONTINUE TO THICKEN WITH TEMPERATURES NEAR TO BELOW NORMAL THROUGH
THE UPCOMING WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR NYZ038>041-
     047>054-058>061-063>066-084.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR NYZ032-033-042-
     043-082-083.
MA...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM/11
SHORT TERM...BGM
LONG TERM...RCK
AVIATION...RCK
HYDROLOGY...SND/RCK/BGM
Hazardous weather outlook, Feb 5, 4:42 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
442 AM EST SAT FEB 5 2011

CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-084-061200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-
442 AM EST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...CAPITAL
REGION...TACONICS...MOHAWK VALLEY...MID HUDSON VALLEY AND EASTERN
CATSKILLS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ032-033-042-043-082-083-VTZ013>015-061200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
442 AM EST SAT FEB 5 2011

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS...LAKE
GEORGE REGION AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Feb 5, 1:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
133 PM EST SAT FEB 5 2011

CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-084-
052100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...ILION...HERKIMER...LITTLE FALLS...MOHAWK...
FRANKFORT...DOLGEVILLE...GLOVERSVILLE...JOHNSTOWN...AMSTERDAM...
WELLSVILLE...SARATOGA SPRINGS...COBLESKILL...MIDDLEBURGH...
DELANSON...ESPERANCE...DUANESBURG...SCHENECTADY...ROTTERDAM...
BALLSTON SPA...MECHANICVILLE...WATERFORD...ALTAMONT...ALBANY...
TROY...HOOSICK FALLS...HUNTER...TANNERSVILLE...WINDHAM...
CATSKILL...COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...
HUDSON...CHATHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...
WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...KINGSTON...
NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...
DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...MILLERTON...
HUDSON FALLS...FORT EDWARD...CAMBRIDGE...GREENWICH
133 PM EST SAT FEB 5 2011

...FREEZING RAIN AND SLEET WILL RESULT IN SLIPPERY CONDITIONS
ACROSS AREAS OF EASTERN NEW YORK FROM THE MOHAWK VALLEY AND
GREATER CAPITAL DISTRICT SOUTH AS WELL AS ACROSS THE BERKSHIRES
AND LITCHFIELD HILLS THROUGH LATE THIS AFTERNOON...

THE PRECIPITATION WILL PRIMARILY FALL IN THE FORM OF FREEZING
RAIN AND SLEET THROUGH THE AFTERNOON HOURS...ALTHOUGH SOME WET
SNOW MAY MIX IN THROUGH MID AFTERNOON...AND AREAS IN THE MID
HUDSON VALLEY MAY SEE A TRANSITION TO RAIN LATE THIS AFTERNOON.
ANY SNOW AND SLEET ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR
LESS THROUGH 4 PM WITH ICE ACCRETION UP TO A TENTH OF AN INCH. ICE
WILL FORM ON UNTREATED SURFACES...CREATING HAZARDOUS DRIVING
CONDITIONS. DRIVERS ARE URGED TO USE CAUTION THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Western Ulster

When
February 5, 3:00 PM EST to February 6, 8:00 AM EST
Where
Western Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Western Greene

When
February 5, 3:00 PM EST to February 6, 8:00 AM EST
Where
Western Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
February 5, 3:00 PM EST to February 6, 8:00 AM EST
Where
Eastern Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Western Columbia

When
February 5, 5:00 PM EST to February 6, 8:00 AM EST
Where
Western Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
February 5, 5:00 PM EST to February 6, 8:00 AM EST
Where
Eastern Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Schoharie

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Schoharie forecast zone
Reported by
Trained Spotter
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Weather, Western Albany

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Western Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Eastern Albany

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Eastern Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Western Rensselaer

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Western Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rensselaer

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Western Schenectady

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Western Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Eastern Schenectady

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Southern Herkimer

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Northern Fulton

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Northern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Southern Fulton

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Southern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Weather, Northern Saratoga

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Northern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Southern Saratoga

When
February 5, 6:00 PM EST to February 6, 8:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Southeast Warren

When
February 5, 7:00 PM EST to February 6, 8:00 AM EST
Where
Southeast Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Weather, Southern Washington

When
February 5, 7:00 PM EST to February 6, 8:00 AM EST
Where
Southern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
February 5, 7:00 PM EST to February 6, 8:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 5, 7:00 PM EST to February 6, 8:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Weather, Northern Washington

When
February 5, 7:00 PM EST to February 6, 8:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Northern Warren

When
February 5, 7:00 PM EST to February 6, 8:00 AM EST
Where
Northern Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284906, 284907, 284908, 284909, 284910, 284911, 284912, 284913, 284914, 284915, 284916, 284917, 284918, 284919, 284920, 284921, 284922, 284923, 284924, 284925, 284926, 284927, 284928, 284956.